×

zbMATH — the first resource for mathematics

New estimates of odd exponents of infinite Burnside groups. (English. Russian original) Zbl 1343.20040
Proc. Steklov Inst. Math. 289, 33-71 (2015); translation from Tr. Mat. Inst. Steklova 289, 41-82 (2015).
This paper is divided in two parts. The first one is a historical survey of the proof of the infiniteness of the free Burnside groups \(\mathbf B(m,n)\) on \(m>1\) generators and odd exponent \(n\geq 4381\). Of particular interest is the description of the genesis of the proof: “In the spring of 1958, Yu. I. Sorkin, a student of A. G. Kurosh, gave a talk on a result saying that in two-letter alphabet one can construct an infinite sequence containing no cube of any word. The first proof of this result was published by A. Thue in 1906.”
“After Sorkin’s talk, Novikov expressed an idea that one could try to use such sequence in order to prove infiniteness of the periodic groups \(\mathbf B(m,n)\) for some large values of the exponent \(n\). For that purposes it would be sufficient to find in these groups \(\mathbf B(m,n)\) a system of defining relations of the form \(A^n_i\equiv 1\) such that the left-hand sides of any pair of different relations intersect along a sufficiently small piece of each of them (say, less than \(1/6\) of the length). Then, according to the well-known lemma by Greendlinger and Tartakovskii [M. Greendlinger, Sov. Math., Dokl. 5, 110-112 (1964; Zbl 0134.25905); translation from Dokl. Akad. Nauk SSSR 154, 507-509 (1964)], all words in the Thue sequence of cube-free words would represent different elements of the group \(\mathbf B(2,n)\). However, the possibility of presenting the group \(\mathbf B(2m,n)\) by a system of defining relations satisfying such a condition for any pair of relations looks nonrealistic. So it was necessary to find another proof of the following desired statement: If a reduced word \(W\) is equal to \(1\) in \(\mathbf B(m,n)\), then it must contain a subword of the form \(A^3\).
In the second part of the paper, the author outlines a modification of the Novikov-Adian theory in order to decrease to \(n\geq 101\) the lower bound on the odd exponents \(n\) for which one can prove the infiniteness of \(\mathbf B(m,n)\).

MSC:
20F50 Periodic groups; locally finite groups
20F05 Generators, relations, and presentations of groups
20F06 Cancellation theory of groups; application of van Kampen diagrams
20F10 Word problems, other decision problems, connections with logic and automata (group-theoretic aspects)
20-03 History of group theory
01A60 History of mathematics in the 20th century
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Adian, S I, Algorithmic unsolvability of problems of recognition of certain properties of groups, Dokl. Akad. Nauk SSSR, 103, 533-535, (1955)
[2] Adian, S I, Unsolvability of some algorithmic problems in group theory, Tr. Mosk. Mat. Obshch., 6, 231-298, (1957)
[3] Adian, S I, The role of the cancellation law in presenting cancellation semigroups by means of defining relations, Dokl. Akad. Nauk SSSR, 113, 1191-1194, (1957)
[4] Adian, S I, On the embeddability of semigroups in groups, Dokl. Akad. Nauk SSSR, 133, 255-257, (1960)
[5] Adian, S I, The problem of identity in associative systems of a special form, Dokl. Akad. Nauk SSSR, 135, 1297-1300, (1960)
[6] Adian, S I, Identities in special semigroups, Dokl. Akad. Nauk SSSR, 143, 499-502, (1962)
[7] S. I. Adian, Defining Relations and Algorithmic Problems for Groups and Semigroups (Nauka, Moscow, 1966), Tr. Mat. Inst. im. V.A. Steklova, Akad. Nauk SSSR 85 [Proc. Steklov Inst. Math. 85 (1967)].
[8] Adian, S I, Infinite irreducible systems of group identities, Dokl. Akad. Nauk SSSR, 190, 499-501, (1970)
[9] Adian, S I, Infinite irreducible systems of group identities, Izv. Akad. Nauk SSSR, Ser. Mat., 34, 715-734, (1970) · Zbl 0221.20047
[10] Adian, S I, On some torsion-free groups, Izv. Akad. Nauk SSSR, Ser. Mat., 35, 459-468, (1971) · Zbl 0259.20027
[11] Adyan, S I, Periodic groups of odd exponent, No. 372, 8-12, (1974), Berlin · Zbl 0306.20044
[12] S. I. Adian, The Burnside Problem and Identities in Groups (Nauka, Moscow, 1975; Springer, Berlin, 1979).
[13] Adian, S I, Periodic products of groups, Tr. Mat. Inst. im. V.A. Steklova, Akad. Nauk SSSR, 142, 3-21, (1976) · Zbl 1152.62380
[14] Adian, S I, An axiomatic method of constructing groups with given properties, Usp. Mat. Nauk, 32, 3-15, (1977) · Zbl 1073.62087
[15] Adian, S I, On the simplicity of periodic products of groups, Dokl. Akad. Nauk SSSR, 241, 745-748, (1978) · Zbl 0416.54023
[16] Adian, S I, On the word problem for groups defined by periodic relations, No. 806, 41-46, (1980), Berlin · Zbl 0439.20023
[17] Adian, S I, Random walks on free periodic groups, Izv. Akad. Nauk SSSR, Ser. Mat., 46, 1139-1149, (1982) · Zbl 0512.60012
[18] Adian, S I, Groups with periodic defining relations, Mat. Zametki, 83, 323-332, (2008)
[19] Adian, S I, The Burnside problem and related topics, Usp. Mat. Nauk, 65, 5-60, (2010)
[20] Adian, S I; Atabekyan, V S, The Hopfian property of \(n\)-periodic products of groups, Mat. Zametki, 95, 483-491, (2014) · Zbl 1326.20040
[21] S. I. Adian and V. S. Atabekyan, “Characteristic properties and uniform nonamenability of \(n\)-periodic products of groups,” Izv. Ross. Akad. Nauk, Ser. Mat. 79(6) (2015) [Izv. Math. 79 (6) (2015)]. · Zbl 1360.20018
[22] Adian, S I; Lysenok, I G, On groups all of whose proper subgroups are finite cyclic, Izv. Akad. Nauk SSSR, Ser. Mat., 55, 933-990, (1991)
[23] Adian, S I; Lysenok, I G, The method of classification of periodic words and the Burnside problem, No. 131, 13-28, (1992), Providence, RI · Zbl 0796.20030
[24] Adian, S I; Razborov, A A, Periodic groups and Lie algebras, Usp. Mat. Nauk, 42, 3-68, (1987)
[25] Britton, J L, The existence of infinite Burnside groups, No. 71, 67-348, (1973), Amsterdam · Zbl 0264.20028
[26] Britton, J L, Erratum: the existence of infinite Burnside groups, No. 95, 71, (1980), Amsterdam · Zbl 0427.20032
[27] Burnside, W, On an unsettled question in the theory of discontinuous groups, Q. J. Pure Appl. Math., 33, 230-238, (1902) · JFM 33.0149.01
[28] Burnside, W, On criteria for the finiteness of the order of a group of linear substitutions, Proc. London Math. Soc., Ser. 2, 3, 435-440, (1905) · JFM 36.0199.02
[29] B. Chandler and W. Magnus, The History of Combinatorial Group Theory: A Case Study in the History of Ideas (Springer, New York, 1982). · Zbl 0979.49006
[30] Delzant, T; Gromov, M, Courbure mésoscopique et théorie de la toute petite simplification, J. Topol., 1, 804-836, (2008) · Zbl 1197.20035
[31] Grigorchuk, R I, Symmetric random walks on discrete groups, 132-152, (1978), Moscow
[32] Greendlinger, M, On the word problem and the conjugacy problem, Izv. Akad. Nauk SSSR, Ser. Mat., 29, 245-268, (1965) · Zbl 0166.01403
[33] Gromov, M, Hyperbolic groups, No. 8, 75-263, (1987), New York · Zbl 0634.20015
[34] Hall, M, Solution of the Burnside problem for exponent six, Ill. J. Math., 2, 764-786, (1958) · Zbl 0083.24801
[35] Ivanov, S V, The free Burnside groups of sufficiently large exponents, Int. J. Algebra Comput., 4, 1-308, (1994) · Zbl 0822.20044
[36] Kampen, E R, On some lemmas in the theory of groups, Am. J. Math., 55, 268-273, (1933) · Zbl 0006.39204
[37] Kesten, H, Symmetric random walks on groups, Trans. Am. Math. Soc., 92, 336-354, (1959) · Zbl 0092.33503
[38] Kleiman, Yu G, On identities in groups, Tr. Mosk. Mat. Obshch., 44, 62-108, (1982) · Zbl 0495.20013
[39] Kostrikin, A I, The Burnside problem, Izv. Akad. Nauk SSSR, Ser. Mat., 23, 3-34, (1959) · Zbl 0379.62005
[40] Kostrikin, A I, Sandwiches in Lie algebras, Math. USSR, Sb., 110, 3-12, (1979) · Zbl 0415.17011
[41] A. I. Kostrikin, Around Burnside (Nauka, Moscow, 1986; Springer, Berlin, 1990). · Zbl 1009.90108
[42] Lysenok, I G, On some algorithmic properties of hyperbolic groups, Izv. Akad. Nauk SSSR, Ser. Mat., 53, 814-832, (1989) · Zbl 0692.20022
[43] Lysenok, I G, Infinite Burnside groups of even exponent, Izv. Ross. Akad. Nauk, Ser. Mat., 60, 3-224, (1996) · Zbl 0926.20023
[44] Magnus, W, A connection between the Baker-Hausdorff formula and a problem of Burnside, Ann. Math., Ser. 2, 52, 111-126, (1950) · Zbl 0037.30401
[45] W. Magnus, A. Karrass, and D. Solitar, Combinatorial Group Theory: Presentations of Groups in Terms of Generators and Relations (Interscience, New York, 1966). · Zbl 0138.25604
[46] Neumann, B H, Identical relations in groups. I, Math. Ann., 114, 506-525, (1937) · Zbl 0016.35102
[47] P. S. Novikov, On Algorithmic Unsolvability of the Word Problem in Group Theory (Izd. Akad. Nauk SSSR, Moscow, 1955), Tr. Mat. Inst. im. V.A. Steklova, Akad. Nauk SSSR 44.
[48] Novikov, P S, On periodic groups, Dokl. Akad. Nauk SSSR, 127, 749-752, (1959) · Zbl 0119.02202
[49] Novikov, P S; Adian, S I, Infinite periodic groups. I-III, Izv. Akad. Nauk SSSR, Ser. Mat., 32, 212-244, (1968)
[50] Novikov, P S; Adian, S I, Defining relations and the word problem for free periodic groups of odd order, Izv. Akad. Nauk SSSR, Ser. Mat., 32, 971-979, (1968) · Zbl 1234.94013
[51] Novikov, P S; Adian, S I, On abelian subgroups and the conjugacy problem in free periodic groups of odd order, Izv. Akad. Nauk SSSR, Ser. Mat., 32, 1176-1190, (1968) · Zbl 0204.34102
[52] Ol’shanskii, A Yu, An infinite simple Noetherian group without torsion, Izv. Akad. Nauk SSSR, Ser. Mat., 43, 1328-1393, (1979) · Zbl 0431.20027
[53] Ol’shanskii, A Yu, On the Novikov-adyan theorem, Mat. Sb., 118, 203-235, (1982) · Zbl 0539.20020
[54] Ol’shanskii, A Yu, Groups of bounded period with subgroups of prime order, Algebra Logika, 21, 553-618, (1982)
[55] Ol’shanskii, A Yu, Periodic factor groups of hyperbolic groups, Mat. Sb., 182, 543-567, (1991)
[56] Sanov, I N, Solution of burnside’s problem for exponent 4, Uch. Zap. Leningr. Gos. Univ., Ser. Mat. Nauk, 10, 166-170, (1940) · Zbl 0061.02506
[57] Sanov, I N, Establishing a connection between periodic groups with period a prime number and Lie rings, Izv. Akad. Nauk SSSR, Ser. Mat., 16, 23-58, (1952) · Zbl 0046.03202
[58] Shirvanyan, V L, Independent systems of defining relations for a free periodic group of odd exponent, Mat. Sb., 100, 132-136, (1976) · Zbl 0345.20042
[59] Schur, I, Über gruppen periodischer linearer substitutionen, 619-627, (1911) · JFM 42.0155.01
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.